Alert archive / Tennessee / High Wind Watches in 2009

High Wind Watch 4, NWS Morristown, TN

December 23, 200911 counties in Tennessee

NWS Morristown, TN issued this high wind watch at Dec 23, 2009, 3:20 AM EST for 11 counties in Tennessee. It took effect at Dec 24, 2009, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2009, 3:20 AM EST (08:20 UTC)
In effect from
Dec 24, 2009, 4:00 PM EST
Expired
Dec 23, 2009, 3:39 PM EST
In force
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind watch went out at Dec 23, 3:15 AM EST, 5 minutes earlier.

Area forecast discussion, Dec 23, 3:15 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 AM EST WED DEC 23 2009

.SHORT TERM (TODAY AND TONIGHT)...HIGH PRESSURE ACROSS THE AREA
SHOULD BRING A DRY DAY TODAY. WILL SEE SOME HIGH CLOUDINESS TODAY
AHEAD OF NEXT SYSTEM UPSTREAM. THE DRIER AIR IN THE LOW LEVELS
SHOULD HOLD OFF THE HIGHER CHANCES FOR PRECIPITATION UNTIL
THURSDAY...BUT WILL CONTINUE THE SLIGHT CHANCE POPS FOR JUST THE
WESTERN PORTIONS OF THE CWA FOR TONIGHT. GUIDANCE TEMPERATURES
LOOKED REASONABLE...SO DIDNT STRAY TOO FAR FOR TODAY AND TONIGHT.

.LONG TERM (THURSDAY THROUGH TUESDAY)...MODELS ARE IN GOOD AGREEMENT
THROUGH THE EXTENDED PERIOD...AND REVEAL A HIGHLY AMPLIFIED UPPER-
LEVEL PATTERN ACROSS THE EASTERN HALF OF THE NATION THROUGH EARLY
NEXT WEEK. A STRONG LOW PRESSURE SYSTEM IS PROGGED TO STRENGTHEN
OVER THE OZARKS REGION ON THURSDAY...WITH A HIGHLY AMPLIFIED UPPER-
LEVEL TROUGH OVER THE PLAINS CAUSING ITS ASSOCIATED SURFACE LOW TO
LINGER AROUND THE MID MS RIVER VALLEY THROUGH FRIDAY. THE COLD FRONT
ASSOCIATED WITH THIS SYSTEM IS PROGGED TO MOVE INTO THE FORECAST
AREA AROUND 12Z ON FRIDAY MORNING...WITH WIDESPREAD RAIN SHOWERS
OCCURRING ALONG AND AHEAD OF IT. MODEL SOUNDINGS INDICATE A STRONG
SURFACE-BASED INVERSION OVER THE SOUTHERN APPALACHIAN REGION BY
THURSDAY NIGHT...WITH A STRONG VEERING WIND PROFILE THAT RAPIDLY
INCREASES WITH HEIGHT. THUS...IT APPEARS THAT THIS SYSTEM WILL HAVE
THE POTENTIAL TO PRODUCE ANOTHER HIGH-END WIND EVENT DUE TO MOUNTAIN
WAVES IN THE WESTERN FOOTHILLS OF THE MOUNTAINS (THE THIRD ONE THIS
MONTH). WITH THIS IN MIND...WILL PLAN TO ISSUE A HIGH WIND WATCH FOR
THE WESTERN FOOTHILLS FOR LATE THURSDAY AFTERNOON THROUGH FRIDAY
MORNING...AND WILL MENTION WIND GUSTS IN EXCESS OF 60 MPH (ALSO
THINK THAT MAXIMUM WIND GUSTS WILL LIKELY REACH INTO THE 80 TO 100
MPH RANGE IN THE FAVORED LOCATIONS).

ANOTHER CONCERN WITH THIS SYSTEM IS THE POSSIBILITY OF FLOODING...
ESPECIALLY IN THOSE AREAS THAT STILL HAVE A DECENT SNOW PACK (THE
MOUNTAINS AND SOUTHWEST VA). WHILE THE MODELS ONLY INDICATE BETWEEN
A HALF OF AN INCH TO AN INCH OF RAINFALL (DUE TO STRONG DOWNSLOPE
SOUTHEASTERLY WINDS ACROSS THE VALLEYS)...THE COMBINATION OF A GOOD
SNOW PACK AND A SATURATED GROUND MAY CONTRIBUTE TO SOME FLOODING
PROBLEMS. AFTER THE COLD FRONT MOVES THROUGH THE FORECAST AREA ON
FRIDAY MORNING...MODELS AGREE THAT PRECIP WILL QUICKLY EXIT THE
REGION AS AN EXTENSIVE DRY SLOT MOVES IN BEHIND THIS FRONT. THE
STRONGLY AMPLIFIED UPPER TROUGH WITH THIS SYSTEM IS PROGGED TO
DEEPEN FURTHER INTO A CUT-OFF LOW BY THE WEEKEND...AND LINGER AROUND
THE GREAT LAKES REGION THROUGH THE WEEKEND. MODELS AGREE THAT THIS
UPPER LOW WILL NOT HAVE A LOT OF MOISTURE ASSOCIATED WITH IT...SO
THINK THAT IT WILL BRING MOSTLY AN INCREASE IN CLOUDS BY SUNDAY OVER
THE NORTHERN HALF OF THE FORECAST AREA WITH POSSIBLY A FEW LIGHT
SNOW SHOWERS. HOWEVER...IT APPEARS THAT ONLY LIGHT ACCUMULATIONS
WOULD BE POSSIBLE ON SUNDAY...AND MAINLY ACROSS THE HIGHER
ELEVATIONS. ANOTHER SOUTHERN SYSTEM IS PROGGED TO DEVELOP IN THE
ACTIVE SOUTHERN JET STREAM FOR THE MIDDLE PART OF NEXT WEEK...BUT IT
APPEARS THAT ANY PRECIP WITH IT WILL WAIT UNTIL WEDNESDAY TO AFFECT
THE FORECAST AREA. AS FOR TEMPS...WILL TREND CLOSE TO THE GFS NUMBER
THROUGH THE EXTENDED PERIOD...WHICH ARE IN GOOD AGREEMENT WITH THE
ENSEMBLE MEANS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             55  37  53  43  50 /  10  20  60 100  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  51  36  52  43  49 /   0  10  40 100  50
OAK RIDGE, TN                       51  36  53  43  49 /   0  10  40 100  50
TRI CITIES AIRPORT, TN              47  29  50  38  48 /   0  10  30 100  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
     FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
     SMOKY MOUNTAINS...EAST POLK...JOHNSON...MCMINN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...NORTHWEST MONROE...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...UNICOI...WASHINGTON TN...WEST POLK.

VA...NONE.

&&

GH/DMG
Hazardous weather outlook, Dec 22, 5:00 AM EST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST TUE DEC 22 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG LOW PRESSURE SYSTEM WILL BEGIN TO AFFECT THE REGION BY
THURSDAY AFTERNOON...BRINGING THE POSSIBILITY OF STRONG WINDS AROUND
THE MOUNTAINS DUE TO MOUNTAIN WAVES. IN ADDITION...WITH THE GROUND
REMAINING NEARLY SATURATED...SOME FLOODING OF LOW LYING AND FLOOD
PRONE AREAS WILL BE POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THURSDAY NIGHT FOR WIND AND
FLOODING REPORTS.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 3:39 PM ESTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, McMinn and 5 more44 hr
Dec 23, 3:39 PM ESTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 23 more48 hr

Nearby

High Wind Watches in Tennessee, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.